Georgia, 2016Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016
August 17 to 18, 2016 · NWS FFC · 5 events in 2 counties and zones
The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Nearly stationary or slow moving thunderstorms produced heavy rainfall of 3 to 5 inches in less than two hours over south portions of Clarke County in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere over north Georgia was unstable and very moist due to precipitable water values approaching two inches. Nearly stationary or slow moving thunderstorms produced heavy rainfall of 3 to 5 inches in less than two hours over south portions of Clarke County in the evening. This caused localized flash flooding and heavy rain damage in the State Botanical Garden of Georgia. These thunderstorms also produced a few reports of wind damage in the Clarke and Oglethorpe County areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 2:21 PM EST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 2:21 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT WED AUG 17 2016
.SHORT TERM /Tonight through Thursday Night/...
The weather pattern over GA remains under the influence of a
southwesterly flow aloft due to an upper trough just west of the MS
river valley and an upper high centered over Bermuda. Scattered
showers and tstms were developing at this time light and variable
movement. Expect this convection to gradually increase in areal
coverage with max diurnal heating. Otherwise...the convection will
dissipate after sunset.
Expect the airmass over GA to stabilize tonight with moist min
temps in the 70s. This persistent pattern will continue into
Thursday with scattered afternoon and evening tstms. SBCAPE will
remain in the 1500-2000 J/kg with max temps a few degrees above
normal in the low to mid 90s. Some storms could produce wet
microbursts and isolated areas of wind damage as well as periods
of heavy rain and frequent lightning. The airmass will settle
down again Thursday night.
16
.LONG TERM /Friday through Wednesday/...
Have made minimal adjustments to the forecast package as trends
appear to be on track. Increased rain chances still in store for
this weekend with a transition into a period of decreased pops
after Monday. Previous forecast discussion follows.
31
&&
/Issued 432 AM EDT WED AUG 17 2016/
Deep moisture is still expected to return through the end of the
week with increased rain chances through the weekend. The two main
atmospheric features are the moisture plume extending from eastern
TX to the New England states and the Bermuda ridge that stays
parked over the region through the end of the week. This ridge is
beginning to weaken but it will continue to keep the main axis of
moisture north and west of our area through Thu Night. This ridge
eventually allows the deeper moisture to move into our area Fri
Morning and will see increased chances of rain through the
weekend. Have continued with increased pops Fri through
Mon..especially across North GA. Instabilities are not that
significant through the extended so not expecting much in the way
of severe weather. PWs do increase significantly so any storm that
develop Fri through Mon will have the potential to produce periods
of heavy rain. Will need to watch out for the potential for
flooding as we get closer to the weekend.
Temps will remain a bit warm through the middle of the week then
subside a bit by the end of the work week and into the weekend as
rain chances increase.
01
&&
.AVIATION...
18Z Update...
Generally VFR conditions expected through the forecast period except
for areas of MVFR CIGs in scattered tstms. The storms should dissipate
after sunset with scattered tstms again on THU afternoon. A light SW-W
wind will prevail except for variable winds with gusts around 25 kts
in storms.
//ATL Confidence...18Z Update...
Medium confidence on tstm timing...winds and visibility.
High on all other elements.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 93 73 92 / 30 40 30 40
Atlanta 74 91 74 90 / 30 40 30 50
Blairsville 67 85 67 84 / 40 50 30 50
Cartersville 72 92 71 89 / 30 50 30 50
Columbus 75 93 75 92 / 30 30 20 40
Gainesville 73 90 72 88 / 30 50 30 50
Macon 74 94 74 93 / 20 30 30 40
Rome 72 92 72 89 / 30 50 30 50
Peachtree City 72 92 72 90 / 30 40 30 50
Vidalia 74 95 74 93 / 10 30 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...16
LONG TERM....31
AVIATION...16
Hazardous weather outlook, Aug 17, 3:49 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT WED AUG 17 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
449 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA THROUGH THIS EVENING.
WEATHER HAZARDS EXPECTED...
GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE BEST CHANCES FOR
STORMS SHIFTS TO NORTH GEORGIA AS A FRONT SLOWLY SAGS TOWARD THE
STATE THURSDAY NIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY WINDS
AND FREQUENT LIGHTNING. HEAVY RAIN CAN ALSO BE EXPECTED THAT
COULD CAUSE MINOR FLOODING OF CREEKS AND STREAMS THURSDAY THROUGH
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 17, 3:04 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT WED AUG 17 2016
GAZ095-172030-
HOUSTON GA-
404 PM EDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 430 PM
EDT...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS OVER CLINCHFIELD...OR NEAR
PERRY...MOVING NORTHWEST AT 5 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PERRY...WARNER
ROBINS...GROVE PARK...CLINCHFIELD...KATHLEEN...MOSS OAK...
GROVANIA...MEADOWDALE...HAYNEVILLE...HOUSTON LAKE...SAND BED AND
ELKO.
LAT...LON 3245 8382 3245 8380 3249 8380 3250 8379
3251 8379 3251 8375 3253 8375 3253 8374
3252 8372 3254 8372 3258 8364 3242 8353
3233 8371
TIME...MOT...LOC 2003Z 147DEG 6KT 3244 8367Special weather statement, Aug 17, 3:27 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT WED AUG 17 2016
GAZ073-172100-
BALDWIN GA-
427 PM EDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR BALDWIN COUNTY UNTIL 500 PM
EDT...
AT 427 PM EDT...A STRONG THUNDERSTORM WAS OVER PANCRAS...OR NEAR
MILLEDGEVILLE. THIS STORM WAS NEARLY STATIONARY.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MILLEDGEVILLE...MIDWAY-HARDWICK...ALLENWOOD...COOPERS...SCOTTSBORO...
HARDWICK...BROWNS CROSSING AND PANCRAS.
LAT...LON 3301 8314 3301 8315 3300 8315 3300 8316
3299 8318 3298 8317 3297 8319 3298 8320
3298 8322 3296 8326 3294 8327 3299 8338
3303 8339 3318 8327 3303 8311
TIME...MOT...LOC 2027Z 125DEG 3KT 3300 8324Special weather statement, Aug 17, 4:02 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT WED AUG 17 2016
GAZ061-172130-
HANCOCK GA-
502 PM EDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK COUNTY UNTIL 530 PM
EDT...
AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPARTA. THIS STORM WAS
NEARLY STATIONARY.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SPARTA...CULVERTON AND SHOULDERBONE.
LAT...LON 3319 8301 3328 8323 3328 8321 3331 8315
3332 8315 3334 8314 3336 8316 3347 8301
3332 8288
TIME...MOT...LOC 2102Z 129DEG 4KT 3331 8302Special weather statement, Aug 17, 4:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT WED AUG 17 2016
GAZ043-172230-
DOUGLAS GA-
555 PM EDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 630 PM
EDT...
AT 554 PM EDT...A STRONG THUNDERSTORM WAS OVER WINSTON...OR NEAR
DOUGLASVILLE...MOVING NORTHEAST AT 20 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DOUGLASVILLE...VILLA RICA...LITHIA SPRINGS...CHAPEL HILL...LAKE
VAL-DO-MAR...SWEETWATER CREEK STATE PARK...BILL ARP AND WINSTON.
LAT...LON 3376 8490 3378 8489 3377 8485 3379 8473
3381 8472 3380 8462 3375 8458 3368 8464
3368 8465 3367 8465 3365 8471 3363 8474
3363 8475 3360 8480 3370 8490 3372 8490
3372 8491
TIME...MOT...LOC 2154Z 228DEG 19KT 3372 8481Special weather statement, Aug 17, 6:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT WED AUG 17 2016
GAZ048-058-059-180000-
NEWTON GA-JASPER GA-BUTTS GA-
723 PM EDT WED AUG 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...JASPER AND
NORTHEASTERN BUTTS COUNTIES UNTIL 800 PM EDT...
AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER TURTLE COVE...OR 7
MILES NORTHEAST OF JACKSON...MOVING NORTHEAST AT 10 MPH.
HAZARD...UP TO 45 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JACKSON...MONTICELLO...NEWBORN...FLOVILLA...MANSFIELD...STEWART...
WORTHVILLE...CALVIN...STARK...EUDORA...TURTLE COVE AND NORTH ALCOVY.
LAT...LON 3325 8395 3337 8399 3354 8372 3329 8359
TIME...MOT...LOC 2322Z 247DEG 9KT 3336 8385Event by event
3 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Clarke
- When
- August 17, 6:30 PM EST to 7:00 PM EST
- Where
- Clarke County, 1.42 mi WSW of Athens to 1.12 mi NNW of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.941, -83.402
The Clarke County Emergency Manager reported numerous trees and power lines blown down across the Athens area.
Thunderstorm Wind, Oglethorpe
- When
- August 17, 7:40 PM EST to 8:00 PM EST
- Where
- Oglethorpe County, 1.43 mi SSW of Crawford to 0.57 mi E of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 33.861, -83.161
The Oglethorpe County 911 center reported trees blown down from south of Crawford along Hutchens Road to Lexington.
Flash Flood, Clarke
- When
- August 17, 9:00 PM EST to August 18, 1:00 AM EST
- Where
- Clarke County, 0.65 mi SSE of Princeton to 0.77 mi W of Whitehall
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 33.911, -83.395
The Grounds Keeper of the State Botanical Garden of Georgia in south Clarke County or 4 miles south of Athens reported localized flooding of small streams on the property. Minor erosion damage occurred on dirt and rock access roads.
Heavy Rain, Clarke
- When
- August 17, 9:00 PM EST to August 18, 1:00 AM EST
- Where
- Clarke County, 0.77 mi W of Whitehall
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 33.901, -83.383
The Grounds Keeper of the State Botanical Garden of Georgia in south Clarke County or 4 miles south of Athens reported two large trees fell on the property due to heavy rain. One fell on an access road to the main building and the other fell in the courtyard.
Thunderstorm Wind, Clarke
- When
- August 17, 9:00 PM EST to 10:00 PM EST
- Where
- Clarke County, 0.28 mi N of Oconee Hgts to 1.33 mi ENE of Whitehall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.984, -83.420
The Clarke County Emergency Manager reported numerous trees and power lines blown down around the Athens area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
- Damaging Winds in Virginia, August 17, 201652 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654507, 654504, 652820, 652822, 654508.